[Question #5548] Fever for Week on PEP

20 months ago
Dr Hook,

Would you kindly humor another question for me as I'm working really hard at making it through this process. I visited an HIV Specialist today and they couldn't give me many answers beyond come back at 30 days and we will know. 

My main question revolves around this low grade fever for a week that hasn't gone away yet I continue to test negative. 

1.) Would you kindly confirm that if my fever even on PEP was related to HIV, after a week it should show up in one of the tests below? 
2.) Could PEP dial back the infection such that I would be feverish yet it's not detectable?

My Dr today offered few answers and little insight how an acute infection would likely play out. I'm trying to think rational but I feel like I'm going to loose my mind on this.  

Timeline Recap:

May 26th - Encounter #1 (Inserative Anal with Condom)
June 2nd - Encounter #2 (Inserative Anal with Condom)

June 3rd - PEP Started 

June 5th - Swollen Lymph Node & Testing 4th Gen Lab, 4th Gen Rapid & RNA (All Negative)

June 9th - Fever started 99-100 degrees, on and off up and down

June 13th - 4th Gen Lab Test & RNA Test Negative

June 17th - 4th Gen Rapid Test Negative (22 Days from 1st Encounter & 15 Days from Second)

Thank you again!!! 


H. Hunter Handsfield, MD
H. Hunter Handsfield, MD
20 months ago
As I said in your previous thread, you cannot have HIV symptoms while taking PEP, and you can't have symptoms -- fever or anything else -- without previously having a positive HIV antibody test. Finally, I also said all management related to this exposure, your HIV fears, testing, symptoms, and PEP treatment should be discussed with the provider who prescribed PEP or other doctor involved in your care. We do not provide medical care and therefore cannot and will not help any further with these or other questions on this topic. But you can be confident you did not catch HIV. A good bet for fever at this point is an allergic reaction to the PEP itself -- far more likely than HIV/ARS.---


HHH, MD---